COVID-19 Symptoms Rebound After Pfizer's COVID-19 Therapy, What Could Be The Reason?

Some patients have reported that COVID-19 symptoms recurred after completing treatment and experiencing improvement after Pfizer Inc's PFE COVID-19 oral antiviral treatment Paxlovid. 

Pfizer said that from more than 300,000 patients the company is monitoring who received the 5-day treatment, around 1-in-3,000 - about 0.03% - reported a relapse after taking the pills, Reuters reported

This is a lower rate than about 2% of participants who experienced a rebound in viral levels after treatment.

The Pfizer trial suggested relapses may be a broader COVID trend as a similar number of those who had received a placebo also had a rebound in viral load levels.

Related: FDA Berates Pfizer CEO's Suggestion To Take More Paxlovid If COVID-19 Symptoms Rebound.

The cause is not yet known. Some doctors suggest that because the drug attacks the virus so quickly, some patients' immune responses to COVID may be muted, allowing the virus to replicate again. 

Others have said there may be a not yet identified common characteristic among those who suffer a rebound. The FDA has also said it is unclear whether rebounds are related to Paxlovid.

Pfizer Chief Development Officer William Pao said it might be related to the virus itself, not Paxlovid since the phenomenon was found among patients who got the drug and those who did not.

The agency also stressed that the rebounds do not change Paxlovid's ability to reduce hospitalization and death.

Price Action: PFE shares closed down by 0.08% at $49.45 on Wednesday.

Posted In: COVID-19 CoronavirusBiotechLarge CapNewsHealth CareFDAGeneral